Alert archive / New Mexico / Wind Advisories in 2020
Wind Advisory 5, NWS El Paso, TX
NWS El Paso, TX issued this wind advisory at Feb 20, 2020, 3:06 AM MST for Doña Ana County, Otero County, New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 20, 2020, 5:00 AM MST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2020, 3:06 AM MST (10:06 UTC)
- In effect from
- Feb 20, 2020, 5:00 AM MST
- Expired
- Feb 20, 2020, 7:06 PM MST
- In force
- 14 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 10.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1924 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251 WWUS74 KEPZ 201006 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 306 AM MST Thu Feb 20 2020 NMZ417-TXZ420-201900- /O.NEW.KEPZ.WI.Y.0005.200220T1200Z-200221T0100Z/ Otero Mesa-Northern Hudspeth Highlands/Hueco Mountains- Including the cities of Crow Flats, Hueco Tanks, and Loma Linda 306 AM MST Thu Feb 20 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...East to northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of Far Eastern El Paso, Western Hudspeth, and Southern Otero Counties, including the Otero Mesa, and areas west of the Hueco Mountains. * WHEN...Until 6 PM MST this evening. * ADDITIONAL DETAILS...A strong backdoor cold front will bring strong easterly winds to the region beginning this morning. Wind gusts may reach 50 mph in a few places, especially west of area mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ411-TXZ418-201900- /O.NEW.KEPZ.WI.Y.0005.200220T1400Z-200221T0300Z/ Southern Dona Ana County/Mesilla Valley-Western El Paso County- Including the cities of Las Cruces, Vado, Sunland Park, Downtown El Paso, West El Paso, and Upper Valley 306 AM MST Thu Feb 20 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...East winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of El Paso and Dona Ana Counties immediately west of the Franklin and Organ Mountains. This includes the I-10 corridor between the west side of El Paso and Las Cruces. * WHEN...From 7 AM this morning to 8 PM MST this evening. * ADDITIONAL DETAILS...A strong backdoor cold front will bring strong easterly winds to the region beginning later this morning. Cross winds will develop along Interstate 10 between west El Paso and Las Cruces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hardiman
2 follow-up statements
943 WWUS74 KEPZ 201837 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 1137 AM MST Thu Feb 20 2020 NMZ411-TXZ418-210300- /O.CON.KEPZ.WI.Y.0005.000000T0000Z-200221T0300Z/ Southern Dona Ana County/Mesilla Valley-Western El Paso County- Including the cities of Las Cruces, Vado, Sunland Park, Downtown El Paso, West El Paso, and Upper Valley 1137 AM MST Thu Feb 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...East winds 25 to 30 mph with gusts up to 40 mph expected. * WHERE...Portions of El Paso and Dona Ana Counties immediately west of the Franklin and Organ Mountains. This includes the I- 10 corridor between the west side of El Paso and Las Cruces. * WHEN...Through 8 PM MST this evening. * ADDITIONAL DETAILS...A strong backdoor cold front will bring strong easterly winds to the region. Cross winds will develop along Interstate 10 between west El Paso and Las Cruces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ417-TXZ420-210100- /O.CON.KEPZ.WI.Y.0005.000000T0000Z-200221T0100Z/ Otero Mesa-Northern Hudspeth Highlands/Hueco Mountains- Including the cities of Crow Flats, Hueco Tanks, and Loma Linda 1137 AM MST Thu Feb 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...East to northeast winds 25 to 35 mph with gusts up to 40 mph expected. * WHERE...Portions of Far Eastern El Paso, Western Hudspeth, and Southern Otero Counties, including the Otero Mesa, and areas west of the Hueco Mountains. * WHEN...Until 6 PM MST this evening. * ADDITIONAL DETAILS...A strong backdoor cold front will bring strong easterly winds to the region. Wind gusts may reach 50 mph in a few places, especially west of area mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
772 WWUS74 KEPZ 210206 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 706 PM MST Thu Feb 20 2020 NMZ411-TXZ418-210315- /O.CAN.KEPZ.WI.Y.0005.000000T0000Z-200221T0300Z/ Southern Dona Ana County/Mesilla Valley-Western El Paso County- Including the cities of Las Cruces, Vado, Sunland Park, Downtown El Paso, West El Paso, and Upper Valley 706 PM MST Thu Feb 20 2020 ...WIND ADVISORY IS CANCELLED... East winds have diminished some across this region, but some gusts of 25 to 35 mph will continue next few hours before further diminishing. $$ Hefner
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Feb 19, 10:11 PM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Feb 19, 10:11 PM MST, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 1011 PM MST Wed Feb 19 2020 ...UPDATED AVIATION DISCUSSION... .AVIATION...06Z TAF CYCLE... VFR conditions, with wind becoming the main aviation concern tomorrow. For tonight, light southerly winds with SKC. A cold front will push through Thursday morning (15-17Z) shifting wind to N/NE at 10-12G20KT. Wind increases by Thursday afternoon to 10-15G25-30KT from the east. Lower cloud deck (SCT-BKN100) may reach KELP between 15 and 20Z, with increasing clouds SCT- BKN050-070 at all terminals toward the end of the TAF period. Of note, but not worthy of a mention in the TAFs: with the wind shift tomorrow morning, there will be directional wind shear around 3-5,000 feet through the day. && .PREV DISCUSSION...251 PM MST Wed Feb 19 2020... .SYNOPSIS... Rainy and windy weather over the weekend will be the main forecast headline. A cold front will arrive from the east on Thursday, bringing cooler weather and gusty winds on Friday. Widespread rain showers are likely on Saturday as a Pacific low moves ashore. The highest rain totals are expected across southwest New Mexico and the Gila Wilderness, with areal flooding possible. Snow chances will be limited to only the highest area mountains. Winds increase on Sunday as drier air fills in behind the Pacific system. Next week ahead will be dry with more cool temperatures. && .DISCUSSION... .SHORT TERM... Any light rain or virga showers across southeastern Hudspeth county will diminish and move off to the east by the evening hours. There will be lingering cloud cover early across Hudspeth county with most locations will clearing out through the rest of the overnight (the exception being a few scattered high clouds at times). Winds will slacken with temperatures dropping into the mid 30s to lower 40s, mild for this time of year relative to average. A backdoor cold front will approach the eastern portions of the forecast area during the predawn to early morning hours Thursday. Low clouds will engulf far eastern Hudspeth and Otero counties with the threat for a few rain/snow showers during the daytime hours. Light accumulations are expected. The main story with this front will be the breezy easterly winds during the late morning through the afternoon hours. General wind speeds of 10-20KTs are expected with gusts peaking in the 25-30 KT range across the lowlands. Western slopes of area mountains will see the highest gusts. High temperatures on Thursday will stifle a bit, especially across central and eastern portions of the region, but the core of chilly air arrives into the overnight hours and especially on Friday for the entire forecast area. && .LONG TERM... Cold front will easily be through the entire forecast area by Thursday night, as gusty east winds advect cooler air into the region. A rather strong surface pressure gradient will keep winds strong through much of the night into Friday morning, especially along west slopes. This shallow airmass will slide under the predominant ridging aloft, therefore precipitation chances will be low on Friday despite the increasing moisture profiles. Temperatures on Friday will be 10 to 15 degrees below normal for late February. Despite the cooler air, cloud cover and moist boundary layer air may help prevent lowland overnight freezes. The most impactful weather will occur over the weekend as an upper closed low progresses ashore the southern CA coast and a 100-knot 500mb jet streak ahead of the low promote plenty of dynamic lift for rain and snow showers. Rain chances look to begin as early as Friday night across southwest NM, expanding across the NM lowlands Saturday morning. The focus for heavy rains will be across the Gila Wilderness and other locations west of the Continental Divide. 24-hour rain totals ranging from 0.50" to 1.00" seems likely over Grant County, which increases the concern for river rises and snowpack runoff. Snow levels will remain very high through Saturday as mild southwest flow keeps the colder air at bay. Therefore, most of the area will see nothing but rain except over high mountain peaks. Not really expecting much thunder with this event, as LI's remain positive and mid-levels stay fairly stable. More uncertainty regarding rain totals lies eastward over El Paso and Otero Counties as those places lie closely along the edge of precipitation and therefore have the greatest range of possibilities (most likely 0.10" to 0.50"). Trough axis passage slated for Sunday morning as rain chances quickly end and drier, subsident air moves in behind the low. Windy conditions through much of the day on Sunday as a strong surface low tracks across the Central Plains. Current model runs suggest winds of 25 to 35 mph are possible, which means we're still slightly below advisory criteria at this time. Temperatures on Sunday will be near normal (lowland highs in the mid-60's). Next week looks to be mostly dry as models suggest an extended period of dry weather. While confidence in low PoPs is high, significant ensemble spreads in temperature make for a difficult forecast especially for next Tuesday/Wednesday. GFS has had a few consistent runs suggesting the arrival of a "sidedoor" cold front from the north next Tuesday, while other models continue the warm, west flow. This would greatly influence high temperatures forecasts next week, though ultimately not too impactful. && .FIRE WEATHER... A backdoor cold front moves through Thursday with breezy easterly winds during the late morning through the afternoon hours. The cooler air will begin filtering into eastern portions of the area, in addition to a few isolated rain/snow showers across far eastern Hudspeth and Otero counties, stifling afternoon high temperatures into the low to mid 50s with 60s the farther west you go. Friday will be the coolest day with most locations dropping into the low to mid 50s. A few light rain showers will be possible during the day as well as moisture begins advecting into the region. The cool air does not last for long as temperatures warm on Saturday back to near normal. In addition, strong moisture advection and dynamical vertical motion associated with an upper level system will lead to times of showers, some moderate to heavy at times across the Gila, with waning amounts farther to the southeast. A general 0.75- 1.0" of liquid is possible over portions of the Gila which, in addition to melting snowpack as temperatures for this event will be above freezing, may lead to localized areas of flooding and river flooding. A Pacific front associated with the upper low will sweep through Saturday night into early Sunday cleaning out the atmospheric moisture resulting in a dry, but breezy to perhaps windy Sunday. The beginning of next week will be dry and mild. The next possible impactful weather system attempts to drop down from the north sometime in the Tuesday-Wednesday time frame. At this time, cooler air and breezy conditions look possible with mainly dry weather. Breezy winds Thursday will increase ventilation to mainly Good across the lowlands with areas of fair. Winds will slacked Friday through Saturday resulting in mainly poor vent rates. A pick up in winds once again on Sunday will result in Good to Very Good with an average of Good ventilation into early next week. Min RH's steadily increase from the 35-45% range Thursday to between 50-75% on Saturday with the arrival of prolific moisture for this time of year. Moisture kicks out of the area Sunday decreasing values into the 20s and 30s through the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 41 57 37 53 / 0 0 0 0 Sierra Blanca 38 49 31 51 / 0 0 0 0 Las Cruces 38 58 34 50 / 0 0 0 10 Alamogordo 36 56 33 54 / 0 0 0 10 Cloudcroft 27 36 22 38 / 0 0 0 10 Truth or Consequences 37 58 35 51 / 0 0 0 10 Silver City 37 59 34 49 / 0 0 0 10 Deming 35 61 34 51 / 0 0 0 20 Lordsburg 37 64 35 52 / 0 0 0 10 West El Paso Metro 43 59 38 54 / 0 0 0 0 Dell City 32 52 29 51 / 0 10 10 0 Fort Hancock 38 59 34 57 / 0 0 0 0 Loma Linda 38 50 32 48 / 0 0 0 0 Fabens 40 58 36 55 / 0 0 0 0 Santa Teresa 39 58 34 53 / 0 0 0 10 White Sands HQ 43 59 36 51 / 0 0 0 10 Jornada Range 36 59 32 51 / 0 0 0 10 Hatch 35 62 34 53 / 0 0 0 20 Columbus 40 62 37 53 / 0 0 0 20 Orogrande 38 56 33 52 / 0 0 0 10 Mayhill 30 42 24 50 / 0 20 10 10 Mescalero 28 44 24 48 / 0 10 0 10 Timberon 28 43 23 43 / 0 0 0 10 Winston 35 55 31 49 / 0 0 0 10 Hillsboro 34 60 31 51 / 0 0 0 20 Spaceport 34 59 31 52 / 0 0 0 10 Lake Roberts 31 60 31 53 / 0 0 0 10 Hurley 34 59 31 49 / 0 0 0 10 Cliff 32 67 33 59 / 0 0 0 0 Mule Creek 35 64 36 56 / 0 0 0 0 Faywood 35 59 33 49 / 0 0 0 20 Animas 38 67 35 54 / 0 0 0 20 Hachita 35 64 31 53 / 0 0 0 20 Antelope Wells 38 67 35 56 / 0 0 0 20 Cloverdale 41 64 36 53 / 0 0 0 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Feb 19, 3:15 AM MST, 23 hours 51 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 315 AM MST Wed Feb 19 2020 NMZ401>417-TXZ418>424-201300- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 3125 AM MST Wed Feb 19 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather will occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A storm system will bring a chance for lowland rains and mountain snows Friday through Saturday. Over an inch of rain may fall across the Gila Wilderness area resulting in rising rivers and streams in Grant and Sierra County New Mexico. Minor flooding or water ponding may occur around low water crossings and poor drainage areas. Breezy to windy on Saturday and Sunday with wind gusts around 30 to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 05-Rogash
Nearby
Wind Advisories in New Mexico, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.